Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 45, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2010, 4:47 PM MDT for Deer Lodge County, Montana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2010, 4:47 PM MDT (22:47 UTC)
- Expired
- Aug 10, 2010, 5:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Deer Lodge County, MT
The radar
The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:34 PM MDT | HAIL 0.5 | 4 W Anaconda, MT | HAIL ONE INCH DEEP ON THE GROUND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1756 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972
WUUS55 KMSO 102247
SVRMSO
MTC023-102345-
/O.NEW.KMSO.SV.W.0045.100810T2247Z-100810T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
447 PM MDT TUE AUG 10 2010
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 545 PM MDT.
* AT 442 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS
STORM WAS LOCATED 5 MILES SOUTH OF GEORGETOWN LAKE...OR ABOUT 13
MILES WEST OF ANACONDA...AND WAS MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...ANACONDA...GEORGETOWN...LOST CREEK...
OPPORTUNITY...WARM SPRINGS AND WEST VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY
RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.
&&
LAT...LON 4608 11282 4599 11319 4602 11330 4605 11327
4613 11327 4614 11329 4622 11328 4622 11303
4626 11302 4626 11294 4617 11272
TIME...MOT...LOC 2246Z 214DEG 22KT 4613 11320
$$2 follow-up statements
112
WWUS55 KMSO 102314
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
514 PM MDT TUE AUG 10 2010
MTC023-102345-
/O.CON.KMSO.SV.W.0045.000000T0000Z-100810T2345Z/
DEER LODGE MT-
514 PM MDT TUE AUG 10 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN DEER LODGE COUNTY...
* AT 506 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
THERE HAS BEEN A HISTORY OF 1 INCH DEEP HAIL AND 40 MPH WIND GUSTS
WITH THIS STORM. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF
ANACONDA...AND WAS MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4608 11282 4599 11319 4602 11330 4605 11327
4613 11327 4614 11329 4622 11328 4622 11303
4626 11302 4626 11294 4617 11272
TIME...MOT...LOC 2313Z 214DEG 22KT 4627 11307
$$040
WWUS55 KMSO 102330
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
530 PM MDT TUE AUG 10 2010
MTC023-102340-
/O.CAN.KMSO.SV.W.0045.000000T0000Z-100810T2345Z/
DEER LODGE MT-
530 PM MDT TUE AUG 10 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DEER LODGE COUNTY IS
CANCELLED...
LAT...LON 4608 11282 4599 11319 4602 11330 4605 11327
4613 11327 4614 11329 4622 11328 4622 11303
4626 11302 4626 11294 4617 11272
TIME...MOT...LOC 2330Z 214DEG 22KT 4636 11299
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:56 PM MDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 10, 2:56 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
256 PM MDT TUE AUG 10 2010
...STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
WESTERN MONTANA AND CENTRAL IDAHO...
.DISCUSSION...THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN MONTANA AND
CENTRAL IDAHO THIS AFTERNOON. STRONG WINDS...HAIL LARGER THAN
NICKELS...AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
STORMS...MAINLY SOUTHEAST OF A LINE FROM KALISPELL TO OROFINO
IDAHO. THIS AREA IS WHERE MOST OF THE INSTABILITY AND SHEAR ARE
LOCATED THAT WILL HELP SUSTAIN LARGE THUNDERSTORMS. THUNDERSTORMS
WILL LIKELY LAST INTO THE EVENING AND TRANSITION TO RAIN SHOWERS
LATER TONIGHT.
WEDNESDAY...THE CLOSED UPPER LOW CONTINUES TO SLOWLY MOVE ACROSS
EASTERN WASHINGTON...EASTERN OREGON AND CENTRAL IDAHO. SEVERAL
SHORT WAVES WILL MOVE AROUND THE LOW THROUGH WESTERN MONTANA AND
CENTRAL IDAHO SPAWNING AREAS OF CONVECTION THROUGH THE MORNING AND
AFTERNOON HOURS. WIDESPREAD RAIN SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE FOCUSED ACROSS MUCH OF NORTHWEST AND WEST
CENTRAL MONTANA AND CENTRAL IDAHO IN THE MORNING. THE FOCUS FOR
THE STRONGEST STORM POTENTIAL IN THE AFTERNOON WILL BE IN LEMHI
COUNTY AND SOUTHWEST MONTANA. TEMPERATURES WEDNESDAY AFTERNOON
SHOULD REMAIN FAIRLY COOL AND STRUGGLE TO REACH THE UPPER 70S OR
80. TEMPERATURES WEDNESDAY WILL BE DEPENDENT ON LOCATIONS OF
MORNING RAINFALL AREAS AND AMOUNT OF CLOUD COVER THROUGHOUT THE
DAY.
THURSDAY AND FRIDAY...THE UPPER LEVEL TROUGH WILL BEGIN TO EXIT
THE REGION KEEPING A NORTHWESTERLY FLOW OVER THE REGION. SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD...PARTICULARLY
ALONG THE CONTINENTAL DIVIDE. THE POTENTIAL FOR UP TO AN INCH OF
SNOW EXISTS IN THE HIGH TERRAIN THURSDAY MORNING AS SNOW LEVELS
DROP TO AROUND 9000 FEET.
SATURDAY THROUGH MONDAY...A GENERAL DRYING AND WARMING TREND IS
EXPECTED AS A RIDGE OF HIGH PRESSURE BUILDS ALOFT. TEMPERATURES
WILL RETURN TO ABOVE NORMAL BY SUNDAY.
&&
.AVIATION...THE UPPER LEVEL LOW SYSTEM POSITIONED OVER THE PACIFIC
NORTHWEST WILL CONTINUE TO PUMP MOIST UNSTABLE AIR INTO NORTH-
CENTRAL IDAHO AND WESTERN MONTANA THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS. SOME OF THE STORMS MAY CONTAIN LARGE HAIL AND
STRONG WINDS. LOWER CLOUD BASES AND REDUCED VISIBILITIES WILL
LIKELY BE ENCOUNTERED IN THE VICINITY OF SHOWERS AND THUNDERSTORMS...
OBSCURING HIGHER TERRAIN IN THE PROCESS. ALL AIR FIELDS WILL BE
IMPACTED THROUGH WEDNESDAY MORNING.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING LOWER HELLS
CANYON/SALMON RIVER REGION...SOUTHERN CLEARWATER MOUNTAINS.
&&
SHORT TERM...LOEFFELBEIN
LONG TERM....PALLISTER
AVIATION...RPNIn the hours before
Special weather statement, Aug 10, 1:53 PM MDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
153 PM MDT TUE AUG 10 2010
IDZ006-009-102045-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY-
153 PM MDT TUE AUG 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEMHI AND
SOUTHEASTERN IDAHO COUNTIES UNTIL 245 PM MDT/145 PM PDT/...
AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES SOUTHEAST OF CHINA BAR AND LEHMI CREEK
IN 2007 BURN AREA...OR 53 MILES WEST OF SALMON...MOVING NORTHEAST AT
25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME NORTHWESTERN LEMHI AND SOUTHEASTERN IDAHO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4522 11513 4566 11490 4550 11446 4518 11485
4518 11504
TIME...MOT...LOC 1953Z 211DEG 22KT 4525 11496
KITSMILLERSpecial weather statement, Aug 10, 3:20 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 320 PM MDT TUE AUG 10 2010 IDZ006-102200- SOUTHERN CLEARWATER MOUNTAINS- 220 PM PDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN IDAHO COUNTY UNTIL 300 PM PDT... AT 216 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 34 MILES NORTHEAST OF CHINA BAR AND LEHMI CREEK IN 2007 BURN AREA...OR 46 MILES SOUTHWEST OF HAMILTON...MOVING NORTH AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFEASTERN IDAHO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4627 11491 4609 11451 4570 11477 4576 11502 TIME...MOT...LOC 2119Z 198DEG 31KT 4581 11485
Special weather statement, Aug 10, 4:03 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 403 PM MDT TUE AUG 10 2010 IDZ006-MTZ005-006-102245- SOUTHERN CLEARWATER MOUNTAINS- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 303 PM PDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAVALLI... SOUTHWESTERN MISSOULA AND NORTHEASTERN IDAHO COUNTIES UNTIL 345 PM PDT/445 PM MDT/... AT 259 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES WEST OF HAMILTON...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VICTOR... STEVENSVILLE...PINESDALE AND BELL CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4670 11442 4649 11397 4600 11472 4613 11493 TIME...MOT...LOC 2203Z 216DEG 29KT 4624 11454
Special weather statement, Aug 10, 4:05 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 405 PM MDT TUE AUG 10 2010 MTZ006-007-102245- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 405 PM MDT TUE AUG 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POWELL...SOUTHEASTERN GRANITE AND NORTHERN DEER LODGE COUNTIES UNTIL 445 PM MDT... AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF PHILIPSBURG...OR 27 MILES WEST OF ANACONDA...MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PORTERS CORNER AND GEORGETOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4647 11298 4627 11279 4596 11354 4611 11368 TIME...MOT...LOC 2205Z 237DEG 31KT 4609 11350
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:53 PM MDT | Special Weather Statement | MSO | 52 min | |
| Aug 10, 3:20 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| Aug 10, 4:03 PM MDT | Special Weather Statement | MSO | Ravalli | 42 min |
| Aug 10, 4:05 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
| Aug 10, 4:58 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 42 min |
| Aug 10, 5:04 PM MDT | Special Weather Statement | MSO | Mineral | 41 min |
| Aug 10, 5:12 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 21 min |
| Aug 10, 5:19 PM MDT | Special Weather Statement | MSO | Flathead | 41 min |
| Aug 10, 5:27 PM MDT | Special Weather Statement | MSO | Powell | 63 min |
| Aug 10, 5:30 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 21 min |
| Aug 10, 5:43 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 62 min |
| Aug 10, 5:47 PM MDT | Special Weather Statement | MSO | Missoula | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.